Low pulse - question

Gromit

Registered User
Apr 3, 2006
187
Edinburgh
Hi Everyone,

Quick question (just got back from visiting my parents in Yorkshire for memory clinic appointment with Dad - so apols for not being on line for a few days).

Dad is doing great on the Remynol - only on the 8mg at the moment. No side effects etc. Anyway we were hoping to up the dose to 16mg. Unfortunately the memory clinic have just phoned Mum this morning to say Dad needs to get an appointment with the doctor as his pulse is low - and that they are unable to up the dose of Remynol.

Does anyone have any experience of this (low pulse) ? What causes a low pulse and can we do anything to improve it? Typically we couldn't get a doctors appointment until the 31st May! The doctor we have is excellent so we didn't want to see anyone else but she only works part time so is difficult to get appointments with.

Any advice will be gratefully recieved.

By the way - Dad did well in the memory tests improved one point - his concentration seems to be improved a little. I managed to sort out lots of things in my visit - we now have low rate attendence allowance and I have applied for carers allowance for Mum. I visit again 11 June - can't wait.

Thanks in advance.

Alison
x
 

ROSEANN

Registered User
Oct 1, 2006
909
71
staffordshire
Low Pulse

Hi Alison
sorry I can not help you with the low pulse question but just wanted to say glad your visit went well.
It sounds as if things are falling into place for you.
As for me I at last got my carers assement and I seem to have got a decent social worker who has given me lots of information and advice, will let you know how things progress.
All the best to you and your mum and dad
Roseann
 

BeckyJan

Registered User
Nov 28, 2005
18,972
Derbyshire
Hi Alison.
Not sure I can really help you. I suggest you google 'low pulse' and the BHFoundation usually come up with good symptoms. My husband had low pulse and low blood pressure way before the Dementia started. That resulted in a pacemaker which seems to help alot.

You seem to have achieved much on your visit - well done.

Best wishes Beckyjan
 

alfjess

Registered User
Jul 10, 2006
1,213
south lanarkshire
Hi

Not being a medically qualified, I can only guess about a slow pulse.
My Dad was admitted to hospital with a slow heart beat a few weeks ago, since being dicharged, the care home has been monitoring his pulse, which thankfully is now normal, but the consultant in hospital stopped the Aricept meds, because a slow heart beat can be a side effect.
If his heart rate hadn't stabalised, they were saying that a pacemaker was the only treatment
Sorry to hear your Dad isn't well and didn't mean to dishearten you with this reply

Alfjess
 

Linda Mc

Registered User
Jul 3, 2005
1,881
Nr Mold
Hi Alison

I too have this problem with my husband.

He was on 10mg Aricept for nearly 18 months and had been on 5mg the previous 14 months.

Slow pulse was noted on his Memory clinic appointment March 19th. However there is no problem with his heart.

He was taken off Aricept for two weeks then re introduced at 5mg as pulse back to normal. His pulse has been monitored weekly. It then dipped again so Aricept stopped once more, I have been told he will never be allowed to start it again.

Three weeks ago he was started on Exelon 1.5mg with the intention of building up slowly to a higher dose. Up to now pulse has remained normal but he has regressed done some odd things and is more vague. Read my thread on change in medication as there is a very informative reply there which may explain things better than I have.

Linda x
 

sue38

Registered User
Mar 6, 2007
10,854
51
Wigan, Lancs
Hi Alison,

Did your Dad have a low pulse rate before he started on the AD meds? The reason I ask is that my Dad has had a number of hospital stays (unrelated to AD) and a low pulse rate was detected. We were not overly concerned as my Dad has always had a relatively low pulse rate which I understand is common in athletes and people like my Dad who have done a lot of sport in their youth.

I wonder now if this was an early warning sign of VaD:confused: He has an irregular heartbeat which made him unsuitable for Aricept and the like. Accordingly he was prescribed Ebixa.

Please let us know what the GP says.

Sue
 

Nutty Nan

Registered User
Nov 2, 2003
790
Buckinghamshire
I have just searched for a message I wrote about 'low pulse' on 6.11.05 (sorry, don't know how to do links ....), and can only add that I am still not convinced that the consultant's decision to take my husband off Aricept was justified at the time.
(He has always had low pulse/low-ish blood pressure)
However (fingers and everything firmly crossed!!), more than 18 months on, he is still going strong on Ebixa, not as good as he was on Aricept, but at least he is still at home and quite content.
Everyone is different, yet there are so many similarities!
 

Linda Mc

Registered User
Jul 3, 2005
1,881
Nr Mold
Just an update on this thread.

Vic has been taken of the Exelon as pulse has dropped again so now they are going to try him on Ebixa from tomorrow.

Linda x